|Viremia after starting therapy
Nov 22, 2010
I started Atripla 2 weeks ago (I had 200.000 VL and 220 CD4, 22%). I read that after 4 weeks I should have at least 99% reduction of viremia. Is it right? And how much should it be after 8 or 16 or 32 weeks? And what about the raise of Cd4 we should hope after starting therapy?
I don't understand a fact. Why if we are using a fully effective therapy, we need even 4-6 months for becoming undetectable? Don't it stop the HIV replication process? And why in this period we don't take resistance?
Thanks for your reply!
| Response from Dr. McGowan
Thanks for your questions.
The intial drop in viral load should be AT LEAST 3-fold, so for you having a viral load below 66,000 is the minimum effect. Usually it is much faster, especially with our newer treatments such as Atripla. If it drops by 10 fold (1 log) or below 20,000 that would be fantastic by 2-4 weeks.
The intial drop is caused by killing virus in the activated CD4 cells...the ones out on the front lines engaging infections, etc. They are the most actively productive cells making virus. They contribute the most virus, and can get shut down fastest because they turn over quickly. After the first few weeks the rate of decline of virus slows down because that virus is produced from longer-lived cells. So, the reason it takes time for the viral load to drop even though the drugs shut down the virus competely is that the cells making virus are cycling at different rates.
The CD4 count usually comes up quickly at first and then has a more slow, steady increase that can continue for several years as new cells are made by the bone marrow.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rash After Oral Sex Hooker What Are The Chances Of HIV
- Sore On Penis After Giving Oral Worried I Have HIV
- Vomiting After Open Mouth Kissing Worried I Have HIV
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
- What Kinds Of Infections Could Cause A Brown Discharge?
- Are Lymph Node Swelling Ringing Ears Vision Change Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.